Idaho, 2006

Flood in Idaho, May 16 to 31, 2006

May 16 to 31, 2006 · NWS PIH · 1 event in 1 county or zone

9 feet on May 21st with a record high flow of 7800 cfs. Minor flooding was reported in garages and lawns of private residences but no damage reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Big Wood River at Hailey reached flood stage of 6.0 feet on May 16th and crested at 7.9 feet on May 21st with a record high flow of 7800 cfs. Minor flooding was reported in garages and lawns of private residences but no damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 16, 9:00 AM MST, 3 hours earlier.

Area forecast discussion, May 16, 9:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1000 AM MDT TUE MAY 16 2006

.SHORT TERM...TODAY THROUGH THURSDAY. NO CHANGES IN THE SHORT TERM.
HOT AND DRY. MAY SEE TROPICAL MOISTURE BECOME EMBEDDED IN UPPER RIDGE
WHICH WILL ALLOW FOR SOME AFTERNOON CONVECTION LATER IN THE WEEK.
SEE DISCUSSION BELOW FOR DETAILS.

WINTHER

STRONG UPPER RIDGE STAYS IN PLACE TODAY WITH A SHORT WAVE ROTATING
NORTH AND THEN EAST ON TOP OF RIDGE.  MOST CONVECTION WITH THIS WAVE
FORECAST TO STAY NORTH OF REGION TODAY SO KEPT TSTMS OUT OF FCST
AREA BUT WILL NEED TO WATCH IF ANY SKIRTS EXTREME NORTH OR EAST
ZONES THIS AFTERNOON AND EVENING.  RIDGE STILL OVERHEAD WEDNESDAY
AND KEPT DRY.  STARTED TO INTRODUCE TSTMS IN CENTRAL MTNS ON
THURSDAY AS RIDGE AXIS STARTS TO SLIDE A BIT EAST AND MOISTURE MAY
GET MORE ENTRAINED IN SOUTHERLY FLOW WITH CONTINUED INSTABILITY.
TEMPS SHOULD STAY WELL ABOVE NORMAL THROUGH THURSDAY.
GK

.LONG TERM...FRIDAY THROUGH TUESDAY.
GFS TRIES TO SHIFT RIDGE A BIT EAST AND MORE SOUTHERLY FLOW WILL
ALLOW MOISTURE INTO REGION AND KEPT MENTION OF THUNDERSTORMS GOING
FROM FRIDAY INTO NEXT WEEK.
GK

&&

.AVIATION...VFR CONDITIONS TODAY.

&&

.HYDROLOGY...MINOR TO MODERATE FLOODING CONTINUES ALONG THE
PORTNEUF RIVER IN BANNOCK COUNTY...THUS THE FLOOD WARNING CONTINUES.
A FLOOD WARNING HAS ALSO BEEN ISSUED FOR THE BIG WOOD RIVER AT
HAILEY. THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE LATER
TODAY.  A FLOOD WATCH CONTINUES FOR THE HENRYS FORK AT REXBURG. THE
RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE WEDNESDAY MORNING.
WINTHER/GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.
FLOOD WARNING CONTINUES FOR THE BIG WOOD RIVER AT HAILEY IN BLAINE
COUNTY. FLOOD WATCH IS IN EFFECT FOR THE HENRYS FORK AT REXBURG IN
MADISON AND FREMONT COUNTIES. PLEASE SEE HYDRO STATEMENTS FOR
FURTHER INFORMATION.
&&
Hazardous weather outlook, May 16, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT TUE MAY 16 2006

IDZ017>025-031-032-171145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Blaine

When
May 16, 12:00 PM MST to May 31, 11:59 PM MST
Where
Blaine County, Hailey
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -114.317

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507653.